MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 7191545
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); No Code Available (3191)
Date of Event 03/29/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The product is not returned to manufacturer for evaluation.However x-ray images were submitted which reveals: "post op x-rays show questionable fracture of at least one of the l5 screws on an l1-5 posterior spinal fusion.Placement appears appropriate and this should not cause neural compression as the screw has not violated bony cortical margins.It is not possible to determine extent of bony fusion on images provided." a good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Procedure: "t/l open" it was reported that post-operatively screws were broken inside the patient due to which nerve roots are getting compressed.As a result of this patient was having severe back and leg pain.Broken screws were explanted partially (80% of screws remains inside patient) and four screws were used for fixation.
 
Additional Manufacturer Narrative
Product analysis :visual review confirms screw breakage ~2 threads down from the base of the bone screw head.Visual and microscopic examination of the area of fracture initiation did not identify a pre-existing surface defect near the area of crack origination that could contribute to crack propagation.Fracture surface damage is noted.Microscopic examination of the fracture surface identified a fairly flat fracture surface and gently convex progressive striations through the cross-sectional area of the bone screw, consistent with cyclic fatigue.Dimensional examination of the major diameter of the bone screw confirms relevant bone screw dimensions are within print specification.The above observations are consistent with cyclic fatigue.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key6515073
Report Number1030489-2017-00964
Device Sequence Number10984127
Product Code KWP
UDI-Device Identifier00885074465180
UDI-Public00885074465180
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K043151
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/19/2020
Device Catalogue Number7191545
Device Lot NumberH5160821
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2017
Initial Date Received by Manufacturer 03/29/2017
Supplement Date Received by ManufacturerNot provided
06/19/2017
Initial Report FDA Received Date04/24/2017
Supplement Report FDA Received Date06/23/2017
10/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient Weight58